Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment for HBV & HIV Coinfected Patient
Feb 2, 2011

Dear Mr.Young, I'm an HBV & HIV coinfected 31 years old male.HBV has been found in my body about 19 years and HIV has just been found positive.CD-4 measured 15 days ago was 534. Should I start treatment now? what kind of medicines do you advise? Thank you in advance and happy Chinese new year. Regards

Alexei Kazakhstan

Response from Dr. Young

Privet and thanks for your post from Central Asia!

There are a number of parameters that dictate when (and what) to start treatment for HIV and hepatitis B. First, it should be established if you have circulating HBV or just have antibodies to the virus. The later condition suggests that your immune system has cleared the infection and therefore, HBV would not impact HIV treatment decisions.

Second, persons with active HBV should be evaluated for and when appropriate, be vaccinated for hepatitis A and should limit alcohol consumption.

Third, the extent of HBV disease should be evaluated. There are recent US-based guidelines for management of opportunistic infections that include information about hepatitis B (on page 75).

If you meet criteria for starting treatment for HBV, then we'd typically start an antiretroviral regimen that included tenofovir and either 3TC or FTC (usually with either a NNRTI or protease inhibitor). These three drugs have activity against both HBV and HIV. Once treatment is started, one should be mindful of the possibility of initial immune reconstitution reaction or liver inflammation.

I hope that this is helpful, BY



Previous
atripla with valacyclovir
Next
HIV DOCTOR

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement